You say you’ve had a period and some breast tenderness after three years of hormone therapy (HT). I hope you’ll make an appointment with your health care provider: Any bleeding that occurs postmenopausally (after 12 months with no bleeding) is considered “abnormal uterine bleeding” and it really deserves evaluation. This is true whether or not you’re on HT.
The evaluation is usually an endometrial biopsy, a quite simple office procedure. Women on hormone therapy are at very low risk of developing uterine cancer, but we still want to make sure the proper evaluation takes place. Usually the biopsy is completely benign or normal, and we aren’t able to explain why it happened.
When the bleeding is accompanied by other associated symptoms, like breast soreness, it is tempting to attribute it to a “last hurrah” or one last period, but that is unlikely. Any missed doses of the HT or changes in dosing can occasionally contribute to some breakthrough bleeding. The most likely scenario is that the hormone therapy contributed to the symptoms of the breast soreness and the bleeding, but without any changes it’s hard to explain why that might have happened now, three years after menopause.
Again, evaluation usually confirms that all is normal, but it’s worth making the effort to be sure!
The symptoms you describe--moodiness, depression and anxiety, hot flashes, sleep interruptions, less sensitivity in nipples and clitoris--are all consistent with stopping the hormone therapy (HT). Sensitivity to the effects of hormones varies among women, and you’re definitely in the “responder” category!
You mention that you discontinued the HT because of concerns for long-term health. It’s important to consider the form of HT you’re using: The Combipatch that you were using is a transdermal estrogen (and progestin) delivery method, and that method has significantly less risk for stroke or thrombosis. If estrogen is taken orally, it is metabolized through the liver, which increases a blood clotting factor and puts women at a slightly greater risk for stroke and blood clots. Transdermal (through the skin) delivery doesn’t pose the same risk, because it bypasses the liver metabolism and enters the bloodstream directly.
You’re in your 50s, fit, and low risk: You’re a perfect person to consider continuation of HT for all the reasons you mention. It sounds like HT definitely improves your quality of life, which is to me a determinative factor. We don’t really have a clear time frame in which we know that HT starts to pose additional risk.
The North American Menopause Society (NAMS) has just published its seventh position statement about hormone therapy in the ten years since the Women’s Health Initiative (WHI) linked a whole bunch of unpleasant side effects, notably breast cancer, to hormone replacement therapy.
Before that groundbreaking study, estrogen was the wonder drug that alleviated menopausal symptoms, such as night sweats and hot flashes, and kept our sexual parts juicy. Once a woman reached “that age,” hormone replacement began.
The WHI study was like yelling “fire” in a crowded theater—everyone ran for the exit. From the fountain of youth, estrogen therapy became the disinherited stepchild, suddenly viewed with anxiety and suspicion.
But with ongoing research over the past decade, the effect of hormones is understood better, and the role of hormone therapy is more refined, nuanced—and safer.
Thus the need for all those updates. “In reviewing the recent scientific publications, NAMS determined that there are enough differences now between the effects of combined estrogen plus progestin (EPT) therapy versus estrogen therapy (ET) alone that it was time to make some changes,” said Dr. Margery Gass, executive director, NAMS, in an interview with The Female Patient.
Plus, as NAMS reasserts, hormone therapy is still the most effective treatment for those pesky, and sometimes debilitating, menopausal symptoms. (Hormone therapy shouldn’t be confused with localized hormones in the form of a cream, tablet, or ring that are used in the vagina to treat dryness and discomfort. These aren’t absorbed into the bloodstream, but they don’t treat other menopausal symptoms, either.)
So here’s the takeaway from the latest NAMS position statement: